Strong Wind, Alexander
- When
- April 3, 11:00 AM CST to 4:00 PM CST
- Where
- Alexander forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A strengthening upper low slowly drifting in the Southern Great Lakes to Northern Ohio Valley produced gusty winds out of the WNW across the Quad State. Wind gusts were 30-40 mph areawide for the midday to afternoon hours, with the stronger gusts focused closer to Southeast Missouri and Southwest Indiana.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strengthening upper low slowly drifting in the Southern Great Lakes to Northern Ohio Valley produced gusty winds out of the WNW across the Quad State. Wind gusts were 30-40 mph areawide for the midday to afternoon hours, with the stronger gusts focused closer to Southeast Missouri and Southwest Indiana. Wrap-around showers occurred with small graupel occurring in many of these showers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 10:08 AM CST, 52 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1108 AM CDT Wed Apr 3 2024 .KEY MESSAGES... - Gusty winds continue today with gusts of 30-40 mph possible. - Wrap around light showers are expected today, mainly this afternoon and evening, while a few isolated thunderstorms are possible in the afternoon. Small hail or graupel may accompany showers or storms, and a cold air funnel or two cannot be ruled out. - Cooler than average temps through Friday then a warming trend through Monday. - Eclipse viewing looks good...for now. && .UPDATE... Issued at 1108 AM CDT Wed Apr 3 2024 Showers and a thunderstorm or two are moving across the Quad State early this morning. Some of these showers have produced either small hail or graupel, a trend that is likely to continue through the afternoon. An updated SPS has been issued for this, along with the possibility of a cold air funnel or two occurring this afternoon. && .DISCUSSION... Issued at 321 AM CDT Wed Apr 3 2024 The upper level low is expected to slowly move through the southern Great Lakes and northern Ohio Valley today into tomorrow. Today will be much colder behind yesterday's cold front with highs about 10 degrees below average (in the 50s today). Gusty winds will also continue today out of the west-northwest at 20-30 mph with gusts of 30-40 mph. Wrap around precip is expected today as well, mainly this afternoon and evening with additional rainfall totals of a quarter inch or less. While it is rather cold aloft (-2 to -4 at 850 mb and - 24 to -28 at 500 mb) it looks to be slightly too warm in the low levels (and possibly too dry) for snow to really mix in or make it to the sfc anywhere today. Thursday the upper low moves east over the northeast CONUS. We could have another quick shot of wrap around precip Thursday afternoon, mainly in the northeast. Winds will still be breezy but not as strong as today. Lows will be in the 30s which could be concerning for frost/freeze potential if winds lighten up enough and skies clear out. Conditions look to be dry Friday and Saturday with narrow ridging aloft over the Plains that moves overhead on Saturday. Friday kicks off a warming trend through Monday with highs in the 50s and lower 60s (over SEMO). Friday will be another cold night though, and likely the better chance for frost/freeze concerns depending on cloud cover and winds. Right now it's about a 50/50 split in the ensembles with the placement of the next upper level low over the northern Plains Sunday night. According to cluster analysis 52% of ensembles have the upper low centered over western SD and the other 48% have it centered over the southeast corner of SD where it meets NE. This low will then pull Gulf moisture north through the area on Sunday resulting in precip chances as early as Saturday overnight lasting through Sunday night. Then the low wobbles north toward the Canadian border and cuts off the Gulf flow, allowing us to be dry on Monday for the eclipse. As this upper low moves northeast a secondary low in the base of the trof over the southwest moves up through the southern Plains on Tuesday, restoring our flow of Gulf moisture and subsequent rain chances. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 625 AM CDT Wed Apr 3 2024 Main concerns today will be the strong, gusty winds out of the west-northwest. Expecting gusts to around 25-30 kts at times. Showers will also be moving through the area along with lower MVFR cigs. Showers may mix down locally higher gusts. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL DISCUSSION...SHAWKEY AVIATION...SHAWKEY
Hazardous Weather Outlook National Weather Service Paducah KY 1003 AM CDT Wed Apr 3 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041515- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1003 AM CDT Wed Apr 3 2024 /1103 AM EDT Wed Apr 3 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon; however, severe weather is not expected. Some showers or storms today may include small hail. Outside of thunderstorms, strong wind gusts to 40 mph are possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Much colder air arrives for the mid to late week, which will bring the potential for frost and freezing temperatures. Friday night offers the best chance of this occurrence. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail are appreciated.
Special Weather Statement National Weather Service PADUCAH KY 1021 AM CDT Wed Apr 3 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-032200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1021 AM CDT Wed Apr 3 2024 /1121 AM EDT Wed Apr 3 2024/ ...Strong Wind Gusts And Small Hail Possible Today... Due to a tight pressure gradient, expect strong gusty west- northwest winds today with gusts up to around 40 mph possible. Showers and isolated afternoon thunderstorms may mix down higher gusts at times. Small hail is possible today, even with non- thunderstorm showers. A cold air funnel or two may also occur. Secure any loose objects and be cautious when driving high profile and lightweight vehicles. ATL
Preliminary Local Storm Report
National Weather Service Paducah KY
1123 AM CDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 AM Tstm Wnd Dmg Cutler 38.03N 89.57W
04/02/2024 Perry IL Emergency Mngr
Tree downed onto a trailer in Culter. Time
estimated by radar.
0415 AM Tstm Wnd Dmg 2 ENE Bell City 37.04N 89.78W
04/02/2024 Stoddard MO Public
Damage to a barn.
0415 AM Hail 4 WNW Golden Gate 38.37N 88.28W
04/02/2024 E1.50 Inch Wayne IL Public
Report from mPING of 1.5 inch hail.
0437 AM Tstm Wnd Dmg 3 SE Makanda 37.59N 89.20W
04/02/2024 Union IL Public
Several snapped trees and siding removed
from a home.
0446 AM Tstm Wnd Dmg 5 N Goreville 37.63N 89.00W
04/02/2024 Williamson IL Trained Spotter
Several mature trees blown over or snapped.
Possible tornado.
0450 AM Tornado 5 W Creal Springs 37.61N 88.92W
04/02/2024 Williamson IL Trained Spotter
Sporadic trees and power poles snapped in
the North Shoreland Subdivision.
0450 AM Tstm Wnd Dmg 5 W Creal Springs 37.63N 88.92W
04/02/2024 Williamson IL Trained Spotter
Two large trees down, including an uprooted
oak tree and a pine tree snapped.
0455 AM Tstm Wnd Dmg 5 NE Creal Springs 37.69N 88.81W
04/02/2024 Williamson IL Trained Spotter
Roof damage to outbuildings, tree snapped,
and boat blown around.
0535 AM Tstm Wnd Dmg 5 E Maunie 38.01N 87.97W
04/02/2024 Posey IN Trained Spotter
Barns and sheds destroyed. Possible tornado.
0540 AM Tstm Wnd Dmg 3 NE Mount Vernon 37.97N 87.87W
04/02/2024 Posey IN Public
Severe damage to a barn, including a
destroyed wall and roof removed. Debris
thrown about 100 feet away from the
structure. Possible tornado.
0541 AM Tstm Wnd Dmg 3 NE Mount Vernon 37.98N 87.87W
04/02/2024 Posey IN Public
Several trees uprooted and snapped. Damage
to structures in the area. Possible tornado.
0542 AM Tornado 7 SE New Harmony 38.07N 87.83W
04/02/2024 Posey IN Public
Severe tree damage in a concentrated path.
Possible tornado.
0542 AM Tstm Wnd Dmg 7 S Poseyville 38.06N 87.80W
04/02/2024 Posey IN Public
Severe tree damage in a concentrated path.
Possible tornado.
0543 AM Tstm Wnd Dmg 8 S Poseyville 38.06N 87.74W
04/02/2024 Posey IN Public
Significant tree damage reported. Possible
tornado.
0547 AM Tstm Wnd Dmg 8 W Darmstadt 38.05N 87.72W
04/02/2024 Posey IN Public
Trees downed and snapped. Shingle damage to
a house. Fences blown down.
0547 AM Tstm Wnd Dmg 5 S Cynthiana 38.11N 87.71W
04/02/2024 Posey IN Public
Severe roof damage to a house. House is not
habitable. Possible tornado.
0549 AM Tstm Wnd Dmg 8 W Darmstadt 38.05N 87.71W
04/02/2024 Posey IN Public
Several trees snapped with their trunks
twisted. East-facing part of a barn roof
removed. Possible tornado.
0549 AM Tstm Wnd Dmg 3 W Darmstadt 38.09N 87.63W
04/02/2024 Vanderburgh IN Public
Several evergreen trees down across a wide
area. Additional trees with large limbs
down. Power lines down.
0549 AM Tornado 4 SE Cynthiana 38.15N 87.66W
04/02/2024 Vanderburgh IN Public
Severe damage to a house. Possible tornado.
0550 AM Tstm Wnd Dmg 6 SW Darmstadt 38.04N 87.68W
04/02/2024 Vanderburgh IN Public
Damage to the Town and Country Mobile Home
Court, including several trees snapped and
uprooted, siding and skirting pulled off
homes, and awnings blown hundreds of feet.
Possible tornado.
0553 AM Tstm Wnd Dmg 3 NW Evansville 38.02N 87.58W
04/02/2024 Vanderburgh IN Public
Large tree uprooted and fell on a car.
Significant shingle damage.
0553 AM Tornado 3 N Darmstadt 38.13N 87.57W
04/02/2024 Vanderburgh IN Public
Several trees uprooted. Roof to a garage and
home damaged. Pole barn severely damage.
Possible tornado.
0553 AM Tornado 4 NW Evansville 38.03N 87.59W
04/02/2024 Vanderburgh IN Public
Significant shingle damage to a house.
0554 AM Tstm Wnd Dmg 3 W Melody Hill 38.04N 87.56W
04/02/2024 Vanderburgh IN Public
Two large trees uprooted.
0555 AM Tstm Wnd Dmg 3 NW Evansville 38.02N 87.57W
04/02/2024 Vanderburgh IN Public
Fence blown down and shed moved by high
winds.
0555 AM Tstm Wnd Dmg 2 E Darmstadt 38.08N 87.54W
04/02/2024 Vanderburgh IN Public
Extensive and severe tree damage. Several
tall poplar trees snapped. Some nearby trees
fell onto homes. Possible tornado.
0557 AM Tstm Wnd Dmg 1 NE Evansville 37.99N 87.53W
04/02/2024 Vanderburgh IN Public
Small metal storage barn blown over. Fences
blown down.
0557 AM Tstm Wnd Dmg Melody Hill 38.03N 87.51W
04/02/2024 Vanderburgh IN Public
Large tree down as well as numerous large
branches. Fence also blown down.
0557 AM Tstm Wnd Dmg 1 E Evansville 37.99N 87.52W
04/02/2024 Vanderburgh IN Public
Eight inch tree limb down.
0558 AM Tstm Wnd Dmg 2 E Melody Hill 38.04N 87.48W
04/02/2024 Vanderburgh IN Public
Large tree limbs down. Camper pushed then
rolled over. Metal shed wall damaged.
0602 AM Tstm Wnd Dmg 3 N Newburgh 37.99N 87.39W
04/02/2024 Warrick IN Public
Large pine tree with limbs down, damaging a
fence.
0605 AM Tstm Wnd Dmg 3 SE Chandler 38.02N 87.33W
04/02/2024 Warrick IN Public
Several trees downed in the neighborhood and
a destroyed shed.
0610 AM Tstm Wnd Dmg 2 S Boonville 38.01N 87.26W
04/02/2024 Warrick IN Public
Several trees uprooted and snapped.
0610 AM Tstm Wnd Dmg Boonville 38.04N 87.27W
04/02/2024 Warrick IN Public
Carport destroyed and damage to a house.
0611 AM Tstm Wnd Dmg 5 NE Boonville 38.10N 87.22W
04/02/2024 Warrick IN Public
Trees tops removed.
0612 AM Tstm Wnd Dmg 5 SE Boonville 38.01N 87.20W
04/02/2024 Warrick IN Public
Greenhouse knocked down. Measured wind gusts
of 54 mph.
0335 PM Tstm Wnd Dmg 1 SE Evansville 37.98N 87.53W
04/02/2024 Vanderburgh IN Trained Spotter
Three pine trees with snapped trunks. Wind
speed estimated around 75 mph.
&&Preliminary Local Storm Report
National Weather Service Paducah KY
1126 AM CDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 AM Tstm Wnd Dmg 7 SE New Harmony 38.07N 87.83W
04/02/2024 Posey IN Public
Corrects previous tornado report from 7 SE
New Harmony. Severe tree damage in a
concentrated path. Possible tornado.
&&
DWSPreliminary Local Storm Report
National Weather Service Paducah KY
1127 AM CDT Wed Apr 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM Tstm Wnd Dmg 5 W Creal Springs 37.61N 88.92W
04/02/2024 Williamson IL Trained Spotter
Corrects previous tornado report from 5 W
Creal Springs. Sporadic trees and power
poles snapped in the North Shoreland
Subdivision.
&&
DWSThe national radar mosaic for the moment the first event began.
2 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171448, 1171449.